Yesterday was my 3rd day taking 20mg of Prozac prescribed by the doctor for depression and major anxiety and panic attacks. I am 19 years old. The first day was okay, couldn't sleep well but that's all. 2nd day was good but woke up feeling anxious. Went to the restroom and had a panic attack. Upon awaking I instantly felt anxious, my chest felt really tight and tingly so I hopped in the shower and it went away. 3rd day on Prozac was really good. I had tons of energy and wasn't real anxious during the day but then came night fall. I fell asleep just fine but woke up 1 hour later and had the same symptoms as night 2 but worse. I dont know if this is just a normal side effect and if it will go away but it's really unpleasant and I hope it goes away. Does anyone else expirience this?
Hello Socalhunni19. Yes, it is normal and will go away. Your body is adjusting itself to the Prozac, and you'll possibly be feeling these type of side effects for a bit longer I'm afraid. They usually ease up the longer you remain on the drug and more often than not disappear completely. Insomnia, anxiety, irritability are common side effects. It will take roughly a months time for the drug to work at its full theraputic ability. I hope you find Prozac a success and helpfull drug to be on. Best of wishes,pledge
Hi, i just want to agree with Pledge's answer. It will take a while for you to settle with the Prozac, it could be up to 4 weeks, but you may settle before this. As with most/all anti-depressants, you usually find that you feel worse before you feel better. Not great i know, but if you can bare with it, chances are you will eventually feel a lot better. If at ANY time, you feel very distressed, please contact you doctor, and don't try to deal with it on your own. As Pledge has said, i hope this medication works well for you. I used to take it when i was your age, and it definitely made life easier for me : )
Because of my Doctors concern for the symptoms you are describing he put me on Trazadone at night and I never had the night time trouble you are describing. If I am not mistaken Trazadone is for anxiety, however, it was hard to shake myself out of the sleepiness in the morning.
Yes, I agree with the people who have already posted, that these are symptoms that are not unusal for individuals starting an antidepressant. But I would like to add one caveat, I think I would at least call my doc and let them know about the changing symptoms you are having. One has to be especially vigilant when beginning a new med of this type becaue if you are depressed, this medication can cause what I like to call "the rubber band effect". This needs to be watched for carefully as, while one may feel the depression start to lift, you may start to do and feel the exact opposite of depression and get really happy, called mania or docs may have another name for it (ultimate happiness?). That is what happened to me and my doc told me he needed to know how I feel, and if I am having any problems to call him, he even gave me his home phone number (I thought that was really nice, too and I did call when I needed to).
I am 56 now and was first diagnosed major depressive disorder when I was 13 years old, so I've been around the block, as so many other wonderful people on here that will try to help you.
And we all need our sleep. Sleep deprivation in itself causes a whole mirasmus of unpleasantness. The longer we go without a good nights sleep, the more sleep deprived we become, and with me anyway, the more depressed I become. I really hate that. So, I think talking to your doc is the first thing I would want to do. Maybe the doc will want to prescribe you something for those aweful anxiety and panic attacks (I used to think my heart was trying to jump out of my chest or I had just finishd running a 100 mile marathon all uphill... sweaty, then chills... aweful).
Communication between the doctor and you, the patient, is most important, especially right now, as you are trying to be stabilized and have all of your symptoms dealt with as they arise. How can the doctor help you if you don't tell him/her everything that is going on with you, what is changing, what is getting worse and how you are sleeping. So, please call the doctor's office and tell them (at the office and get the person's name when you talk to them) that the doctor NEEDS to know this about you and you are a NEW patient on NEW MEDICATIONS). I'm being emphatic because it is important.
Go Forth and Prosper and Peace Out,
The Sweetest Roundish Happiest Crazy Hippie,
PS Write me anytime, I have walked many miles in your flip flops!
I feel prozac right after I take it. Onthe 30th day it stops working. I stop getting high off it. Like clean tweaking. You can't sleep but sometimes it feels good laying there. Its a drug . keeps you occupied . I don't recommend it you'll get nerve pain in your legs but it does help get over night stress seasons. It Makes your teeth clinch like drugs. When it stops working they'll up your dose... Then the anxiaty gets worse... Good luck bro
I just started 10mg of Prozac, but stopped after only day 2, because I had a few moments at work where I felt confused as to what I was doing, and then had a small panic attack. It's been day 3 off the medicine and I feel so depressed, and like I'm dumb that I feel like I cant function correctly. Crying, fear, the whole nine yards. Is this a reaction I should see my doctor right away for, and/or should I give the Prozac another try?
Hi, I came across your post... 5.5 years later!! I was curious how things turned out? My daughter recently got on Prozac and is having terrible side effects like you describe... but she's only 14 and special needs. She isn't able to communicate what she's experiencing very clearly but I know she is suffering. I'm wondering how long it took for you to "get clear" where you weren't having the side effects. Also, if you don't mind my asking, are you still taking the medication. Thanks!
I took Prozac for 17 years and had no problems my dr did an update on my prescriptions and took me off in sept of this year l felt anxious went back to a different dr and she told me it's wrong time of year to come off Prozac so she put me back on it love got mild anxiety but hopefully it'll be back to normal . Wish I'd kept on it i.ve been feeling crap .
Pinkypig; Yes it was very smart of you to go to another doctor to find out. After being on the Prozac for as long as you have been on it. My guess is some have a hard time coming off of the Prozac and if you have heard of SADS where many people suffer worse in the winter time. And to be honest with you after 16 to 20 years of taking the Prozac why try to take you off of it at all. As long as your not having problems with it. I just thank God they finally found something that was helping I am a strong believer in many of us having a chemical imbalance and these newer medications have been like a miracle to us.
Anyway depending on how you feel in the summertime, But anyway again good for you that you had this checked by another doctor and please feel free to come back anytime if we can help you in any way Chuck1957 But I missed the part I started to say is the SADS is the one when the days get shorter and makes your moods swings even worse due to lack of daylight, But there are many reasons, And it is not good to stop any of these during these hard time. Best of luck to you. Chuck.
Hey I lost my mom in 2014 and I can tell I was different but had to stay strong for my kids. Just this year February I found out my only daughter has stage for cancer at the age of 24. I started having bad panic attacks and depression. I was on 10mg of prozac and .5 of xanax. But today my doctor placed me on 20mg which I start tomorrow. I really need it. I feel nervous alot cant sleep and feel as if I'm ready to snap on ppl. I hope and pray the 20mg prozac works for me. Please keep me and my daughter in ur prayers. This depression and anxiety isn't no joke.
I am having those same symptoms RIGHT NOW. I took my 5th pill today & right now I feel like I can't breathe. Like it's hard to take a deep breath. And my anxiety level is so high right now. I need to take a Xanax but I take sleep meds so I can't. I don't like feeling this way at all. I have to take 1 20mg capsule once for 2 weeks, I have a week to go. Then I have to take 2 a day after that. Can anyone tell me how long this feeling will last because I don't like this at all.
From the literature on Drugs.com and from the product insert that was included with your prescription:
"Some side effects of fluoxetine may occur that usually do not need medical attention. These side effects go away during treatment as your body adjusts to the medicine."
"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency with continued treatment. They generally do not lead to treatment cessation."
"Sleep, energy, or appetite may show some improvement within the first 1-2 weeks. Improvement in these physical symptoms can be an important early signal that the medication is working. Depressed mood, anxiety, and lack of interest in activities may need up to 6-8 weeks to fully improve."
Best regards, Wildcat
- Prozac Information for Consumers
- Prozac Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Dec 2011 • 1 answer
Posted 31 Jan 2013 • 1 answer
Posted 27 Mar 2013 • 17 answers
Posted 19 Jul 2016 • 2 answers
Posted 1 Apr 2018 • 3 answers